Anthony El-Khoueiry, MD:Our second patient is a 74-year-old female with a hepatitis C infection who had been treated in the past with interferon-based therapy and had achieved a sustained virologic response. Unfortunately, a few years later, the patient was found to have recurrent hepatitis C. She had not been undergoing routine surveillance, but thenupon the diagnosis of recurrent hepatitis C with abnormal liver function tests showing elevated liver enzymes—she underwent imaging, which showed a 6.5-cm arterially enhancing liver lesion with corresponding venous washout. There was also evidence of main portal vein invasion at that point. The patient had a relatively well-preserved ECOG performance status of 1 and Child-Pugh grade A cirrhosis. So, her albumin, bilirubin, and INR were within the normal ranges. She had no clinical signs of decompensated liver cirrhosis, no ascites, and no history of bleeding varices.
The patient was initiated on sorafenib at 400 mg/twice daily. She developed grade 3 hand-foot-skin reaction, so typically this would be skin peeling and blisters of the hands and feet that are causing significant pain that interferes with daily function activities. This led to an interruption of the sorafenib and a subsequent dose reduction to 400 mg/daily. At that same time, she had some diarrhea that was manageable with loperamide. Then, with the dose reduction of 400 mg/dailyabout 2 weeks into it—she had grade 3 diarrhea despite the usage of loperamide. This, again, led to an interruption of the sorafenib and a dose reduction to 400mg/every other day, which then became well tolerated.
Transcript edited for clarity.